Sgt. Eric Layne's death was not pretty.
A few months after being prescribed a drug cocktail with the antidepressant Paxil, the mood stabilizer Klonopin and AstraZeneca's controversial antipsychotic drug Seroquel, the Iraq war veteran was "suffering from incontinence, severe depression [and] continuous headaches," according to his widow, Janette Layne, at FDA hearings for new Seroquel approvals last year.
Soon he had tremors. " " [H]is breathing was labored [and] he had developed sleep apnea," said Janette Layne, who served in the National Guard during Operation Iraqi Freedom along with her husband. On the last day of his life, she testified, Eric stayed in the bathroom nearly all night battling acute urinary retention. He died while his family slept.
Sgt. Layne had just returned from a seven-week inpatient program at the VA Medical Center in Cincinnati where he was being treated for post-traumatic stress disorder (PTSD). A video shot during that time, played by his wife at the FDA hearings, shows a dangerously sedated figure barely able to talk.
Sgt. Layne was not the first healthy veteran to die after being prescribed medical cocktails including Seroquel for PTSD.
In the last two years, Pfc. Derek Johnson, 22, of Hurricane, West Virginia; Cpl. Andrew White, 23, of Cross Lanes, West Virginia; Cpl. Chad Oligschlaeger, 21, of Roundrock, Texas; Cpl. Nicholas Endicott, 24, of Pecks Mill, West Virginia; and Spc. Ken Jacobs, 21, of Walworth, New York have all died suddenly while taking Seroquel cocktails.
(Note: You can view every article as one long page if you sign up as an Advocate Member, or higher).